Results 1 to 1 of 1

Thread: Platelet clumping in EDTA anticoagulated blood picture - blood histology atlas

  1. #1

    Default Platelet clumping in EDTA anticoagulated blood picture - blood histology atlas

    Introduction
    Pseudothrombocytopenia is usually associated with blood specimens anticoagulated with EDTA or other anticoagulants. EDTA salt is an anticoagulant frequently used in automated blood cell counters, which can maintain cell formation and prevent platelets from aggregating. The use of this anticoagulant is known to cause erroneous reports of low platelet counts by automated analyzers. In automated cell counting of K2-EDTA anticoagulated blood samples, thrombocytopenia is occasionally observed that has no relation to any underlying disease. This phenomenon of EDTA-induced pseudothrombocytopenia may occur in healthy people and in patients with a variety of diseases when their blood samples are anticoagulated with EDTA. The prevalence rate of EDTA-induced pseudothrombocytopenia was reported to be 0.07% to 0.20%. For hospitalized patients, an incidence of 0.1% to 2.0% was reported. Up to 17% of the patients referred to the outpatient clinic for isolated thrombocytopenia were found to have EDTA-induced pseudothrombocytopenia.

    The phenomenon of EDTA-induced pseudothrombocytopenia caused by a variety of factors has been reported in recent years. Pseudothrombocytopenia is a spuriously low platelet count caused by agglutinating antibodies that induce in vitro platelet clumping. Most of the agglutinins react most strongly at room temperature or lower temperatures, but some are temperature-independent or react best at 37°C. Most are IgG, but IgM, IgA, and combinations of IgG and IgM or IgA and IgG have also been described The observation that platelets from patients with Glanzmann disease do not react with these antibodies suggests that platelet glycoprotein (GP) IIb/IIIa is involved in EDTA-induced antibody reactionsThis hypothesis is further supported by the identification of a cold antibody (IgM) directed against platelet GPIIb that causes pseudothrombocytopenia.

    The failure to recognize this form of EDTA-induced pseudothrombocytopenia may lead to a person with a normal platelet count being considered as having severe thrombocytopenia. Unnecessary evaluations, canceled surgical procedures, avoidance of conduction anesthesia, unwarranted splenectomies, and undue patient expense and anxiety are potential outcomes for person with this form of in vitro artifact. Since its initial description in 1969, this problem has become commonly associated with hospitalized patients, especially seriously ill patients. EDTA-induced pseudothrombocytopenia has also been reported, although less commonly, in healthy people undergoing routine blood cell counts.
    Platelet clumping EDTA anticoagulated blood attachment.php?s=9ef8d9de9cd4305c7c35aef570e6d1ae&attachmentid=1433&d=1439594801

    Pseudothrombocytopenia is a clinical problem that may lead to misdiagnosis, unnecessary examination, and inappropriate treatment. Therefore, to establish a proper method to prevent inaccurate platelet counting is very important. It has been reported that the platelet aggregation by EDTA could be prevented by supplementing with aminoglycosides. Jeon and Yang showed that kanamycin may prevent and dissociate platelets from aggregation in a child with EDTA-induced pseudothrombocytopenia. In the present study, we investigated a rare case of multianticoagulant-dependent pseudothrombocytopenia in a 35-year-old man, for whom the inhibition of multianticoagulant-dependent pseudothrombocytopenia was available only with amikacin but not with vitamin B6, aminophylline, or gentamicin. To our knowledge, this is the first report on the inhibition and dissociation effects of amikacin on multianticoagulant-dependent pseudothrombocytopenia.

    An anxious 18 year-old male with an unremarkable medical history presented to ambulatory care after complaining of vague chest pain and difficulty breathing following his morning exercise session. The patient denied any traumatic events associated with physical training that morning, and his coworkers had not noticed any changes in his performance level. The patient stated that the symptoms began after the activity was completed and described his problem as an inability to "catch his breath."
    The patient is a naval service member awaiting orders for rigorous duty as a Navy Diver when the incident occurred. He was noted to have begun use of an ephedra-containing supplement approximately 4 days before his presentation to the clinic.
    Aside from the recent supplement use, the only medicine he utilized was fexofenadine for seasonal allergies. He denied tobacco and alcohol use during the interview. His family history was remarkable for cardiovascular disease on both sides of his family, but none of which were considered premature by age criteria. Additionally, his mother's family had a significant history of anxiety disorders, panic attacks, and attention deficit disorder.

    Clinic Course:
    Upon reviewing his initial labs, the patient was brought back into the exam room for a closer inspection of his integument for signs of petechiae or echymosis consistent with a platelet disorder. This follow up exam remained normal, and his history remained devoid of clues for easy bruising, gingival bleeding or bloody bowel movements.
    After reinspection was complete, a microscopic review of the sample was conducted. Numerous megakaryocytes appeared to be present in each high power field, but upon further review, the finding was consistent with groups of thrombocytes tightly clumped together. The patient's blood was redrawn and run immediately. The follow up platelet count was normal at 219 x 103. The same sample was run again 10 minutes later and found to be 108 x 103. Again, microscopic exam revealed significant clumping.
    Upon determination of incidental pseudothrombocytopenia, a clinical diagnosis of generalized anxiety disorder was made. The diagnosis was supported by a long-standing history of similar symptoms, which extended into his early teenage years. He was released with a prescription of diazepam and a consult to Mental Health for a routine follow-up evaluation.
    The patient returned the next day reporting a positive response to the medication. A clear notation was made in his medical record regarding his unusual reaction to the EDTA in the lavender top collection tubes. Much like an allergy to medication, pseudothrombocytopenia was recorded in his permanent medical record.

    References:
    EDTA Pseudothrombocytopenia
    Medscape: Medscape Access











    Last edited by Medical Photos; 08-14-2015 at 11:27 PM.

  2. Similar Threads

    1. Megathrombocyte, EDTA anticoagulated blood, ET picture - blood histology atlas
      By Medical Videos in forum Hematology Atlas(Photos of cases)
      Replies: 0
      Last Post: 02-16-2009, 05:01 AM
    2. Platelets, Megathrombocyte, EDTA anticoagulated blood picture - blood histology atlas
      By Medical Videos in forum Hematology Atlas(Photos of cases)
      Replies: 0
      Last Post: 02-16-2009, 05:00 AM
    3. Normal Platelets, Normal EDTA anticoagulated blood picture - blood histology atlas
      By Medical Videos in forum Hematology Atlas(Photos of cases)
      Replies: 0
      Last Post: 02-16-2009, 04:56 AM
    4. Megathrombocyte, EDTA anticoagulated blood, ET picture - blood histology atlas
      By Medical Videos in forum Hematology Atlas(Photos of cases)
      Replies: 0
      Last Post: 02-16-2009, 04:46 AM
    5. Platelets, Megathrombocyte, EDTA anticoagulated blood picture - blood histology atlas
      By Medical Videos in forum Hematology Atlas(Photos of cases)
      Replies: 0
      Last Post: 02-11-2009, 12:11 PM

Tags for this Thread

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
About us
Medical Educational Site for Medical Students and Doctors Contains Free Medical Videos ,Atlases,Books,Drug Index ,Researches ,Health and Medical Technology news.
  • Privacy Policy
  • Join us
    Powered by vBulletin® Version 4.2.0 Copyright © 2015
  • vBulletin®
  • Solutions, Inc. All rights reserved. vBulletin Metro Theme by
  • PixelGoose Studio